The aim of this study was to evaluate hs-TnI as a biomarker for cardiac injury in methadone toxicity .
In this study by electrocardiography and echocardiography it was shown that prevalence of long QT interval and inverted T waves in precordial leads in patients with positive hs-TnI was higher than negative group.
Echocardiographic findings showed that heart function was worse in the positive group than in the negative group.
Due to widespread usage of methadone in MMT programs and consequent raised prevalence of methadone toxicity, precautions should be made in terms of cardiovascular events. We did not found any positive findings in terms of other hemodynamic parameters including SBP, DBP or respiratory rates between groups this may be due to receiving treatment by EMS before being admitted to the hospital.
Endogenous ligands for opiate receptors were recognized in 1970s and these peptides were reported to affect cardiac tissue resulting in bradycardia, hypotension and peripheral vasodilation or even hypertension and tachycardia. Some records suggest that enkephalins play a primary role in some cardiac pathological circumstances including ischemic pre-conditioning with potassium-adenosine triphosphate channels located in myocardial cells mitochondria [20, 21]. The presence of sinus tachycardia in our study might be due to stimulation of these endogenous ligands.
Despite methadone is effective on all opioid receptors( κ, δ and µ ), it basically act on µ receptor resulting in probable mimicking of endogenous opioids and block reuptake of substances including norepinephrine and serotonin in central nervous system [22-23].
Methadone cardiotoxicity is reported in the literature. Ehret et al. found methadone prolonged QT interval among consumers rather than non-consumers (16.2% vs. 0, P< 0.001) and had correlation with daily methadone dosage (r: 0.20, P< 0.01) . Methadone blocks human ether-a-go-go-related gene (hERG1) leading to prolongation of phase 3 of ventricular action potential resulting in long QT interval and possible occurrence of torsade de pointes . Bradycardia induced by anticholinesterase characteristics of methadone or early after depolarization occurrence because of calcium and sodium-calcium exchange channels could be categorized as other possible mechanism for incidence of torsade de pointes [26, 27]. In our study prolonged QT interval was observed in 43% of cases and patients with positive biomarker had higher prevalence of this finding. It seems that myocardial injury induced by methadone might be responsible for higher frequency of long QT interval. Sheibani et al., found ECG abnormalities in all of dead cases with no correlation between ST-T abnormalities and coronary disease in autopsy . In addition to rhythm disorders, methadone has been reported to be associated with other cardiovascular events. For instance, Najafi followed 566 patients with prior coronary artery bypass graft for 6.5 years and figured out patients with positive pre-operation opium usage had lower LVEF. 
Although in our study LVEF of most of the patients became normal in 30th days of follow up but in some patients it remained lower, this finding might be due to close follow-up duration (thirty days). Additionally, the insignificancy of differences in LVEF between baseline and at the end of follow up among patients with positive high sensitive troponin might be due to small sample size. Considering that all patients with reduced LVEF had mild methadone toxicity, moderate and severe toxicity might be related with higher reduction in LVEF, so in severe cases of methadone toxicity this effect should be remember in mind in clinical settings.
Potential mechanisms of opium usage with occurrence of coronary artery diseases are reported in literature. Masoudkabir et al. reported that opium decreases plasma estrogen, testosterone, apolipoprotein A and increases insulin resistance, oxidative stress and inflammation, fibrinogen, factor VII as well as apolipoprotein B consequently leads to hypercoagulability status and increased likelihood of cardiovascular events . However, we found no coronary lesions in patients underwent angiography. Gorgaslidze et al. enrolled 65 patients free of cardiovascular diseases who consumed opium and ephedrine. All participants underwent 24-hours Holter monitor and ECG as well as echocardiography. They suggested that these individuals had reduced LVEF, ventricular dilation and systolic shortening of cardiac fibers revealed in echocardiographic findings and proposed the potential relation between opium and declined myocardial function .
In our study, 42% (n=5) of patients with positive troponin had LV size dilation, this transient cardiomyopathy improved in most of the patients after 30 days. This phenomenon might be due to transient catecholamine surges induced by methadone usage ultimately caused takotsubo syndrome . This stress cardiomyopathy mostly occurred due to emotional stress in presence of no obvious coronary artery lesions. A pediatric and adolescent cases have been reported to suffer from this type of cardiomyopathy [30, 31].
In our study, patients with positive hs-TnI had higher means of PAPs. The relation of methadone with raised pressure in pulmonary arteries has been suggested in experimental studies. Maiante et al. selected six dogs to evaluate the cardio-pulmonary effects of morphine and two different dosages of methadone. They found that PAPs were significantly higher in dogs received any dosages of methadone compared to morphine takers after 30 minutes of injection. This phenomenon might be related to decreased heart rate or vasoconstriction induced by methadone injection. Moreover, higher prevalence of smoking and possible occurrence of bronchiectasis might be other explanations of higher PAP means .
Till now there are few studies assessing the probable association of hs-TnI with methadone toxicity. Mostafavi et al. performed a cross-sectional study on 100 patients with simultaneous positive troponin and methadone toxicity to define the possible relation of this biomarker with probable coronary artery diseases.. Their final findings suggested that raised hs-TnI levels in patients with methadone toxicity should not be defined as a manifestation of coronary artery syndromes . Therefore, implementation of angiography must be performed based on patients’ clinical status as well as ECG alterations. We performed angiography on two patients in this study because of suspicious ECG changes indicating ischemia as well as their clinical status. Sheibani et al., studied on 245 pure methadone toxicity cases and found that hs-TnI had an independent significant association with mortality, with a cutoff value of 0.0365 ng/mL (odds ratio, 38.1; 95% CI, 2.3–641.9; P <0.001) .
In current study, participants with positive troponin had higher WBC counts and lower LVEF compared to normal patients. This phenomenon might be partly explained by inflammatory cytokines and consequent effect on myocardial cells. Several complementary studies are required in this regard.
To best of our knowledge, current study is one of the the first in literature evaluating the relation of high sensitive troponin with ECG and echocardiographic findings in patients suffering from methadone toxicity.
It seems that methadone toxicity can lead to acute myocardial injury and should be investigated more in those with positive high sensitive troponin. However, by usage of other instruments including ECG, echocardiography and computed tomography (CT) coronary angiography as well as patient’s clinical status, implementation of invasive procedures could be prevented, especially during coronavirus pandemic.
In conclusion, this study indicates that ECG and cardiac function were worse among patients with concurrent methadone toxicity and positive high sensitive troponin.
Therefore measurement of this biomarker could be effective for implementation of appropriate therapeutic interventions. Further studies are necessary confirming our findings.